Alert archive / South Carolina / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 5, NWS Columbia, SC

March 12, 202610 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 12, 2026, 9:41 AM EDT for 10 counties in South Carolina. It was in force for 49 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2026, 9:41 AM EDT (13:41 UTC)
Expired
Mar 12, 2026, 10:30 AM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 9 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 9:51 AM EDTTSTM WND DMG2 Sse Ballentine, SCReports of trees snapped at the intersection of Dreher Shoals Road and Garden Brook Drive. Additional trees snapped further down on Leamington Way.
Mar 12, 9:52 AM EDTTORNADO2 Sse Ballentine, SCA NWS Survey Team confirmed a brief EF-0 tornado northwest of Irmo in Richland County, SC from March 12th 2026. The tornado formed near Dreher Shoals Road and continued east across Lemington Way and Lemington Circle causing minor tree damage along with siding
Mar 12, 9:53 AM EDTTSTM WND GST 65Wagener, SCAiken County EMS member reported a measured gust of 65 mph and described witnessing a downburst near Roy Street in Wagener. Time estimated by radar.
Mar 12, 9:53 AM EDTTORNADO1 Sw Lake Murray Dam, SCPublic reported video of a tornadic waterspout over Lake Murray near the Saluda Dam associated with a severe thunderstorm and strong velocity couplet from KCAE radar. The tornado did not cause any notable damage onshore before dissipating. Unknown wind speed d
Mar 12, 9:53 AM EDTWATERSPOUTLake Murray Dam, SCLocal media relayed public video of a waterspout over Lake Murray.
Mar 12, 9:55 AM EDTTSTM WND DMG1 Nne Irmo, SCRetired NWS employee reported multiple trees down with minor structural damage to homes in the Waterford Subdivision, Royal Tower Road and Broad River Road.
Mar 12, 10:00 AM EDTTSTM WND DMG2 E Lexington, SCSC DPS reported a tree down along Baskin Hills Rd. Time estimated by radar.
Mar 12, 10:13 AM EDTTSTM WND DMGBlythewood, SCTown of Blythewood shared photos of damaged amphitheater cover, with metal sheeting blown off.
Mar 12, 10:27 AM EDTTSTM WND DMG3 Ese Gaston, SCTrees down near Pine Plain Rd and Mack Street.
Mar 12, 10:32 AM EDTTSTM WND DMG2 Sse Horrell Hill, SCSC DPS reported a tree down on the roadway at the intersection of Horrell Hill Rd and Crossing Creek Rd. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 7:14 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2026-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2026-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS52 KCAE 121341
SVRCAE
SCC003-009-011-017-039-055-057-063-075-079-121430-
/O.NEW.KCAE.SV.W.0005.260312T1341Z-260312T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
941 AM EDT Thu Mar 12 2026

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Fairfield County in central South Carolina...
  Southwestern Lancaster County in central South Carolina...
  Northwestern Calhoun County in central South Carolina...
  Northeastern Barnwell County in central South Carolina...
  Northwestern Bamberg County in central South Carolina...
  Lexington County in central South Carolina...
  Central Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...
  Richland County in central South Carolina...
  Kershaw County in central South Carolina...

* Until 1030 AM EDT.

* At 941 AM EDT, severe thunderstorms were located along a line
  extending from near Great Falls to 10 miles southwest of Red Bank
  to near Savannah River Site, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
  Camden, Bamberg, Winnsboro, Denmark, Springdale, Dentsville, Oak
  Grove, Lake Wateree Dam, St. Andrews, McEntire Air Base, Highway 6
  at Lake Murray Dam, Red Bank, Williston, and Blackville.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 35 and 98.
 Interstate 26 between mile markers 94 and 142.
 Interstate 77 between mile markers 0 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

&&

LAT...LON 3329 8179 3382 8147 3456 8108 3454 8088
      3457 8087 3459 8088 3453 8044 3379 8076
      3330 8101
TIME...MOT...LOC 1341Z 272DEG 32KT 3454 8098 3382 8137 3330 8168 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
1 follow-up statement
051 
WWUS52 KCAE 121418
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1018 AM EDT Thu Mar 12 2026

SCC003-009-011-017-039-055-057-063-075-079-121430-
/O.CON.KCAE.SV.W.0005.000000T0000Z-260312T1430Z/
Fairfield SC-Lancaster SC-Calhoun SC-Barnwell SC-Bamberg SC-
Lexington SC-Aiken SC-Orangeburg SC-Richland SC-Kershaw SC-
1018 AM EDT Thu Mar 12 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR EASTERN FAIRFIELD...SOUTHWESTERN LANCASTER...NORTHWESTERN
CALHOUN...NORTHEASTERN BARNWELL...NORTHWESTERN BAMBERG...SOUTHEASTERN
LEXINGTON...NORTHEASTERN AIKEN...NORTHWESTERN ORANGEBURG...RICHLAND
AND KERSHAW COUNTIES...

At 1017 AM EDT, severe thunderstorms were located along a line
extending from Kershaw to Sandy Run to near Barnwell State Park,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Columbia, West Columbia, Cayce, Forest Acres, Camden, Bamberg,
Denmark, Springdale, St. Andrews, Dentsville, Oak Grove, McEntire Air
Base, Lake Wateree Dam, Blackville, South Congaree, Pine Ridge,
Kershaw, Gaston, Arcadia Lakes, and Lugoff.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 60 and 98.
 Interstate 26 between mile markers 104 and 141.
 Interstate 77 between mile markers 0 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!

&&

LAT...LON 3339 8097 3338 8097 3330 8101 3330 8138
      3386 8122 3454 8098 3454 8088 3456 8087
      3457 8073 3453 8044 3379 8076
TIME...MOT...LOC 1417Z 276DEG 38KT 3453 8059 3381 8098 3329 8130 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:17 AM EDT, 2 hours 24 minutes earlier. Its key messages:

  • 1. A cold front is forecast to bring a line of strong to severe storms this morning, with strong and gusty winds expected in advance of the front and just behind it.
  • 2. Another strong cold front is forecast to push into and through the area Sunday and Monday.
  • 3. Well below normal temps expected early next week, with a widespread frost possible.
Area forecast discussion, Mar 12, 7:17 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
717 AM EDT Thu Mar 12 2026

.WHAT HAS CHANGED...
A Tornado Watch has been issued until 1p across the entire
forecast area. Aviation discussion updated for 12z TAFs.

&&

.KEY MESSAGES...
- 1. A cold front is forecast to bring a line of strong to
  severe storms this morning, with strong and gusty winds
  expected in advance of the front and just behind it.
- 2. Another strong cold front is forecast to push into and
  through the area Sunday and Monday.
- 3. Well below normal temps expected early next week, with a
  widespread frost possible.

&&

.DISCUSSION...
KEY MESSAGE #1: A cold front is forecast to bring a line of
strong to severe storms this morning, with strong and gusty
winds expected in advance of the front and just behind it.

Water vapor imagery tonight reveals a sharp mid-level shortwave
over eastern TX and Louisiana, rapidly propagating
northeastward. A broad area of low pressure exists ahead of this
system, with a large and deep low pressure centered across the
northeastern US and extending along the eastern slopes of the
Appalachians. A secondary surface low is developing in the
immediate vicinity of the aformentioned shortwave, helping to
drive the development of a QLCS. This is a pretty robust QLCS at
this hour, supported by strong synoptic support and 50-100 j/kg
of 3k CAPE. The overall setup favors this to continue marching
eastward towards our forecast area. RAP/HRRR/REFS guidance all
forecasts generally 250-500 j/kg of SBCAPE & 50-100 j/kg of 3km
CAPE. Strong warm advection is fostering surface dewpoints in
the low to mid 60s which should be sufficient to actually yield
CAPE similar to what the guidance is showing. As the shortwave
continues to merge with the deep trough to its north, low-level
flow will continue to strengthen ahead of the line of storms,
with 0-3km shear on the order of 40-50 knots as the line
approaches. This forecast remains on track, with the QLCS
pushing into our forecast area shortly. A Tornado Watch has been
hoisted for the entire area until 1p in anticipation of
potential damaging wind gusts and brief, spin up tornadoes.
Please have weather awareness today!

The expectation is that this line will maintain and approach the
region between 7a and 12p, pushing eastward by the end of that
timeframe. This line has been a pretty frequent producer of
mesovortices as it has propagated across Louisiana and
Mississippi last night and early this morning. With the
aformentioned low-level CAPE profile, in addition to strong,
southwesterly 0-3km shear vectors, expect that the line will be
capable of strong to severe weather. Strong to damaging wind
gusts are the primary threat (and this is outside of 30+ mph non
thunderstorm gusts ahead of the front), with some weak spin up
tornadoes possible given the somewhat favorable setup for
mesovortex production.

Once the line pushes through, the airmass should begin drying as
winds shift out of the west and northwest at the surface. The
gustiness will likely remain but fall back into the 20-30 mph
range instead of 30+ mph near the front. Highs are probably
being hit as this AFD is written give that we are still in the
70s and temps are expected to fall behind the front.

KEY MESSAGE #2: Another strong cold front is forecast to push
into and through the area Sunday and Monday.

After a couple of days with near normal temps and dry
conditions, a broad warm sector is forecast to overspread the
region ahead of a deep, large surface low pushing into the Great
Lakes region. A weak shortwave is forecast to precede this deep
trough, yielding strong moisture return on Sunday. Isentropic
lift is expected to lead to some showers during the day on
Sunday as moisture rapidly increases across the area. This
moisture plume should push to the north of the area thereafter,
with an intense cold front pushing eastward on Monday morning.
Depending on the timing of this front, another round of strong
storms is possible on Monday morning or early afternoon.
Regardless, more rain/storms may approach Monday with strong,
non-thunderstorms wind gusts likely as well with this system.

KEY MESSAGE #3: Well below normal temps expected early next
week, with a widespread frost possible.

Behind the aformentioned front, a strong, arctic high pressure
is forecast to shift into the central Plains and OH Valley. LREF
guidance seems to be in fairly good agreement that this airmass
next week will be cold & dry. The grand ensemble mean shows
surface high pressure in the 85-95th percentile pressures across
the deep south as the surface high settles into the area.
Temperatures are forecast to end up in the low 30s both Monday
and Tuesday night. Given that things are beginning to green up &
bloom, we are growing concerned about a potential widespread
frost early next week. Stay tuned to the forecast if you have
any plants outdoors that may need protection from the cold!

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Restrictions Likely Develop this Morning....

A line of showers and thunderstorms will move through the
forecast area this morning. Ceilings are expected to fall into
MVFR ahead of the line, with further reductions possible this
morning as the convection moves over the terminals. Strong wind
gusts are possible with any thunderstorms that pass over a
terminal. Gusty winds are expected to develop outside of
thunderstorms today, both ahead of and behind the frontal
boundary. VFR conditions return between 21Z and 23Z as drier air
works into the area behind the cold front with winds gradually
diminishing tonight.

EXTENDED AVIATION OUTLOOK...No notable restrictions expected until
early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.

&&

DISCUSSION...PL
AVIATION...7

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:09 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
Mar 12, 8:58 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more47 min
Mar 12, 9:21 AM EDTTornado WarningCAEAiken, Lexington, Saluda29 min
Mar 12, 9:27 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell48 min
Mar 12, 9:38 AM EDTTornado WarningCAEFairfield, Lexington, Newberry, Richland37 min
Mar 12, 9:52 AM EDTTornado WarningCAELexington, Richland23 min
Mar 12, 10:07 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg38 min
Mar 12, 10:13 AM EDTTornado WarningCAEBamberg32 min
Mar 12, 10:31 AM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster and 4 more44 min
Mar 12, 10:46 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg44 min
Mar 12, 11:11 AM EDTSpecial Weather StatementCAEChesterfield, Lee34 min
Mar 12, 11:15 AM EDTSevere Thunderstorm WarningCAEClarendon, Sumter45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.